High Wind, Watauga
- When
- February 3, 9:30 AM EST
- Where
- Watauga forecast zone
- Measured
- 60 kt (69 mph) estimated sustained
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 36.231, -81.696 (the zone’s center; the record gives no point)
Early during the morning of the 3rd, high winds downed trees and power lines across Watauga County.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RNK wrote it up.
Early during the morning of the 3rd, high winds downed trees and power lines across Watauga County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 3, 3:50 AM EST, 5 hours 40 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 350 AM EST MON FEB 3 2003 NEAR RECORD HIGH TDY AT BLF. TEMPS ALREADY JUMPING WITH SW FLOW PICKING UP AT HIGHER ELEVATIONS IN THE SW. CLOUDS INCREASE DURING THE AFTN WITH NO CHANGES IN THE TIMING OF THE STG FNT. ONLY MINOR CHNAGES TO THE TEMP TREND FOR TUES. HAVE INCREASED POPS AND ADDED A SLGT CHC OF T BASED ON FCST INSTABILITY... SURROUNDING OFFICES AND SPC OUTLOOK. EXPECT FNTL PCPN TO BE WELL INTO ERN VA/NC BY 18Z TUES SO HAVE CLEARED CLOUDS OUT OF PIEDMONT COUNTIES FASTER. MODELS STILL SHOWING EXCEPTIONAL PRES RISES BEHIND FNT SO WL CONT TO HIGHLIGHT WINDS TUES. EXPECT WINDS TO STAY UP UNTIL WED AFTN. BY 12Z THUR SFC HIGH IS CENTERED OVR RGN...SO LOWERED WINDS IN THE GRIDS WED NGT AND THUR MORN. GFS CONT TO BE FURTHEST S WITH SYS COMING THRU THE SRN STREAM ON FRI. CHANGED PCPN TYPE IN THE NE CWA AS THICKNESSES STRONGLY SUPPORT ONLY S. LOWERED CLOUD COVER SAT AND SUN IN THE NRN CWA...OTHERWISE NO CHANGES DAY 6 AND 7. .RNK... NC...NONE. VA...NONE. WV...NONE. AMS
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-041030- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 537 AM EST MON FEB 3 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY NO HAZARDOUS WEATHER IS EXPECTED. .DAYS TWO THROUGH SEVEN... STRONG WINDS ARE EXPECTED TUESDAY AND TUESDAY NIGHT BEHIND A COLD FRONT. WEDNESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. AMS
The national radar mosaic for the moment the first event began.
1 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Carolina in 2003Every state in 2003This day in weather historyWarnings in North Carolina, February 2003
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5343964.